Take the drug and then eat a lot of food (order is very important). I had massive stomach upsets otherwise. (My current doctor, however, indicates that GI side effects from antidepressants are typical for bipolar individuals and rare otherwise, so it might not be an issue for you.)
I found it worked very effectively at treating depressive symptoms (though it caused manic ones; again, this shouldn't happen unless you're bipolar.)
I said this in your other thread too, its efficacy has been all over the map in studies, and in a way I'm kind of against it because of how insanely much money it makes for Pfizer. Billions. Fucking billions. I can't remember what number this drug is on the top 5 most selling drugs, but it's up there. Easily the most popular antidepressant. Why this is, I don't know, because again, its efficacy changes with each study on it.
I took it, but didn't really respond to it, even after several months. And it was a disaster when I took too much of it (which was prescribed, just as an increase in dose to see if it would help), which made me horribly irritable, agitated, suicidal, and impulsive. I was quickly taken off it at that point.
Just keep in mind we're talking about an SSRI-type antidepressant. They all share similar problems, the worst probably being how long it takes for them to work.
Read that black box warning that will come with the prescription. It's important to be aware that the drug can cause worse suicidal thinking. To make matters worse, it increases your energy very quickly. So there's a chance you'll be hyperactive and suicidal when you first start taking the drug, which is what happened to me when my dosage was increased.
Still, it does work for some people, so hey, maybe you won't have to worry about any of that. Good luck.
Sertraline in general makes no money for Pfizer, though Zoloft in particular does... But I don't think a company profiting from a drug is a reason to be against it - it's so profitable because it helps so many people (since they can't price gouge due to generic versions.)
I was under the impression that ALL antidepressants have wildly varying effectiveness. Depressive symptoms correspond to a wide variety of neurological states, making modern symptomatic diagnosis not much good.
Sertraline is especially bad for causing (usually dysphoric) manias among bipolar individuals, especially those with bipolar I. This is a trait common to antidepressants but I believe it's worse for sertraline than most.
It sounds like you're biased against it because it was misused on you, as it was for me. For people with regular depression I believe it's often a lifesaver, though. It's also rather safe to use with no major adverse side effects for the general population, I believe.
Thank you all for your replies and input. I will get the tablets tomorrow. Correct me if i'm wrong but do you have to take them 3 times a day?
Aoeu and Rocket, i'm sorry that it didn't work to you guys and like you both said, it may well work for me, we will see. And for sure I will read the black box warning, thank you.
How long do you guys think I should wait to give it a chance. I know it will take about 4 or so weeks to kick in but what if that doesn't happen, should I then wait 3 months to see if anything happens?
I found relief from depression well under a month (it actually did wonders for me at first, allowing me to complete the semester, its bad effects only showed up later). I believe I only took it once per day.
Ask your doctor about how long you should try it out for. 3 months sounds too long, you should probably move onto another type sooner if it doesn't work.
I suggest you keep a mood journal, recording your mood from 1 (ready to commit suicide) to 10 (manic to the point of believing either that you're God or wanting to kill people) twice a day. It's hard to directly observe the effects as they happen since they're subtle.